Texas, 2023Tornado and Flood in Texas, July 7, 2023
July 7, 2023 · NWS AMA · 25 events in 13 counties and zones
During the late afternoon of the 7th a line of thunderstorms developed in eastern New Mexico and proceeded to move east into and across the combined Oklahoma and Texas Panhandles. The strongest and most severe of these storms mainly impacted the TX Panhandle as it progressed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late afternoon of the 7th a line of thunderstorms developed in eastern New Mexico and proceeded to move east into and across the combined Oklahoma and Texas Panhandles. The strongest and most severe of these storms mainly impacted the TX Panhandle as it progressed. Several severe wind gusts of 60 to 80 mph winds were measured by ground stations across the area. Some of the strongest parts of the storms even produced some heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 7, 12:43 PM CST, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 7, 12:43 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
143 PM CDT Fri Jul 7 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM ...
(This evening through Saturday night)
Issued at 141 PM CDT Fri Jul 7 2023
Summary: Strong to severe thunderstorms are expected later this
afternoon through this evening across the Panhandles. All severe
hazards are possible, including hail up to or exceeding 2" early on,
and potentially widespread damaging winds this evening with some
gusts up to 80 mph possible. Strong to severe thunderstorms may be
possible Saturday, though that is highly conditional upon sufficient
destabilization.
Details: The special 18z sounding shows the atmosphere is,
unsurprisingly, still capped. There is still a decent layer of low-
level moisture below an inversion associated with the beginning of a
stout EML. There is impressive low-level shear along with favorable
deep-layer shear for organized severe weather.
Continued destabilization is expected across the area, though dew
points are sticking around in the upper 60s to lower 70s.
As recent as the 17z HRRR and RAP runs continue to overestimate the
effects of mixing on the surface dew points. Observed dew points are
sticking to around 67 degrees while HRRR and RAP suggest it should
be 3-6 degrees lower. Therefore, expecting LCLs to be lower and
instability to be higher than the near-term models depict.
Thunderstorms are expected to develop in the western combined
Panhandles, likely along a surface wind convergence boundary, around
3-4 PM. There will be enough shear for thunderstorms to become
supercellular which may produce hail up to or exceeding 2" in
diameter. A tornado or two will also be possible, especially in the
north where stronger low-level shear is expected. Upscale growth
into an MCS is eventually expected. The large hail threat will lower
some in this stage but there will be an increased threat for
potentially widespread damaging winds, including gusts up to 80 mph.
A tornado or two will be possible in this stage as well. The MCS is
expected to leave the area late this evening.
There is a low chance for additional thunderstorm development later
this afternoon in the eastern Texas Panhandle where a boundary may
set up and be a focus for discrete thunderstorm development. Visible
satellite is showing the development of streaks of low-level clouds
around early this afternoon. If thunderstorm development does occur,
a supercell would be favored with all hazards possible including
hail up to or exceeding 2".
Saturday: The overall setup doesn't change much. However, today's
severe weather is expected to aggressively stabilize the atmosphere
such that it is very uncertain whether it will be able to
destabilize enough by Saturday evening. If it does, all severe
hazards would be possible again. But given the uncertainty in
sufficient destabilization, will opt to focus on today's severe
weather potential and re-assess the situation in future forecast
packages.
Vanden Bosch
&&
.LONG TERM ...
(Sunday through next Thursday)
Issued at 141 PM CDT Fri Jul 7 2023
Additional chances for rain returns to the Panhandles, but it may
not be as widespread. While some areas may get additional
rainfall, others areas will begin to dry out with temperatures on
the rise.
As the center of the main H500 high pressure system slowly shifts
north into central New Mexico, additional areas of thunderstorms
are expected Sunday and Monday. Perturbations associated with
ridge rollers, along with any residual surface boundaries from
previous areas of convection and/or a stalled front will act as a
catalyst for additional diurnally driven convection. In
particular for Sunday and Sunday night, storms could be severe
with large hail and damaging wind gusts being the main threat.
High temperatures will be near to slightly below average,
especially in the northern Panhandles where areas north of the
stalled front will experience slightly below average
temperatures.
A small break in the precipitation chances should come mid week
as latest 07/12Z model and numerical data shows the eastern extent
of the main H500 high into the Panhandles. Large scale subsidence
aloft should minimize rain chances and warm temperatures up. High
temperatures Tues-Thur will range from mid 90s to 100-104. As
main H500 high shifts further back to the west, NW H500 flow
returns and so do our rain chances, favoring the northern
Panhandles.
Meccariello
&&
.AVIATION...
(18Z TAFS)
Issued at 1200 PM CDT Fri Jul 7 2023
VCTS is expected at each terminal later in the afternoon. Have
attempted to time it out, but amendments will be needed later as
the start and end times are certainly not definite. Showers and
low clouds may follow the thunderstorms. Have indicated this with
MVFR ceilings but even lower ceilings will be possible. Amendments
may be needed.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 65 87 65 85 / 40 10 40 10
Beaver OK 63 78 60 77 / 70 10 70 20
Boise City OK 60 77 59 78 / 50 10 60 10
Borger TX 65 85 65 86 / 50 10 50 10
Boys Ranch TX 65 88 66 88 / 30 10 30 0
Canyon TX 65 89 65 87 / 40 10 30 0
Clarendon TX 68 87 66 83 / 50 10 40 10
Dalhart TX 62 81 61 82 / 30 10 40 0
Guymon OK 62 77 60 77 / 40 10 70 10
Hereford TX 65 91 66 91 / 30 10 20 0
Lipscomb TX 63 79 60 78 / 70 10 70 30
Pampa TX 65 82 64 81 / 70 10 60 20
Shamrock TX 66 86 64 83 / 60 10 50 20
Wellington TX 68 90 66 86 / 50 10 40 20
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
SHORT TERM...52
LONG TERM....29
AVIATION...52
Hazardous weather outlook, Jul 7, 12:00 PM CST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
100 PM CDT Fri Jul 7 2023
OKZ001>003-TXZ001>020-317-081100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
100 PM CDT Fri Jul 7 2023
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Another round of thunderstorms is expected to develop this
afternoon and tonight across the Oklahoma and Texas Panhandles.
Some storms may become severe, with large hail and damaging winds
the primary hazards. Also, a tornado or two cannot be ruled out.
Heavy rainfall will likely accompany the strongest storms, which
may lead to flooding or flash flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Additional thunderstorms will be possible across the area Saturday
afternoon through Monday night. Some storms will have the potential
to become severe during this time period, with large hail and
damaging winds the primary hazards. In addition, heavy rainfall
will likely accompany the strongest storms, which may lead to
flooding or flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this afternoon and this
evening.
Event by event
23 thunderstorm wind, 1 tornado, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Hartley
- When
- July 7, 2:35 PM CST
- Where
- Hartley County, (Dht)dalhart Muni Ar
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.020, -102.550
From 1535CDT through 1550CDT the ASOS located in Dalhart gusted between 58 and 64 mph with a line of thunderstorms moving through.
Thunderstorm Wind, Hartley
- When
- July 7, 3:35 PM CST
- Where
- Hartley County, (Dht)dalhart Muni Ar
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.020, -102.550
Tornado, Sherman
- When
- July 7, 4:25 PM CST to 4:27 PM CST
- Where
- Sherman County, 3.38 mi SSE of Lautz to 3.47 mi SE of Lautz
- Rating
- EFU
- Path length
- 0.17 mi
- Path width
- 20 yd
- Reported by
- Trained Spotter
- Coordinates
- 36.179, -101.997
Tornado was captured on video by a storm chaser. The video showed there were twin tornadoes from the same circulation in very close proximity briefly. They remained in open county and didn't encounter any damage indicators.
Thunderstorm Wind, Sherman
- When
- July 7, 4:38 PM CST to 4:47 PM CST
- Where
- Sherman County, 15 mi ESE of Lautz
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.140, -101.780
Thunderstorm Wind, Oldham
- When
- July 7, 4:49 PM CST
- Where
- Oldham County, 1.12 mi W of Boys Ranch
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.530, -102.270
Thunderstorm Wind, Hutchinson
- When
- July 7, 5:04 PM CST to 5:06 PM CST
- Where
- Hutchinson County, 1.38 mi N of Stinnett
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.840, -101.450
Thunderstorm Wind, Hutchinson
- When
- July 7, 5:10 PM CST
- Where
- Hutchinson County, 0.69 mi N of Fritch
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.640, -101.600
A report was sent in by emergency management with pictures of large trees limbs snapped, large signs blown over, and metal shingles ripped off the roof of a house in the town of Fritch.
Thunderstorm Wind, Potter
- When
- July 7, 5:10 PM CST
- Where
- Potter County, 10.34 mi ESE of Valle de Oro
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.420, -101.930
Thunderstorm Wind, Hutchinson
- When
- July 7, 5:11 PM CST
- Where
- Hutchinson County, 0.89 mi NW of Borger
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.680, -101.390
A metal fence was blown out of the ground and into the roadway.
Thunderstorm Wind, Hutchinson
- When
- July 7, 5:11 PM CST
- Where
- Hutchinson County, 5.61 mi E of Borger
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.670, -101.280
Thunderstorm Wind, Hutchinson
- When
- July 7, 5:13 PM CST
- Where
- Hutchinson County, 0.56 mi E of Hutchinson Co Arpt
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.700, -101.390
Thunderstorm Wind, Potter
- When
- July 7, 5:15 PM CST
- Where
- Potter County, 3.46 mi WNW of Amarillo
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 35.210, -101.880
Large tree branches were down by the intersection near Sam Houston park.
Thunderstorm Wind, Potter
- When
- July 7, 5:18 PM CST
- Where
- Potter County, 9.69 mi N of Amarillo
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.340, -101.810
Thunderstorm Wind, Hansford
- When
- July 7, 5:35 PM CST
- Where
- Hansford County, 1.49 mi NNE of Spearman
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 36.220, -101.190
Thunderstorm Wind, Carson
- When
- July 7, 5:39 PM CST to 5:48 PM CST
- Where
- Carson County, 4.46 mi SW of Pantex
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.280, -101.620
Thunderstorm Wind, Carson
- When
- July 7, 5:40 PM CST
- Where
- Carson County, 2.68 mi SE of Pantex
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.300, -101.540
Thunderstorm Wind, Gray
- When
- July 7, 5:40 PM CST to 5:57 PM CST
- Where
- Gray County, 2.35 mi ENE of Pampa
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.540, -100.930
First severe wind gust of 59 mph occurred at 1840CDT. The peak wind gust of 61 mph occurred at 1852CDT. The last 60 mph wind gust occurred at 1857CDT.
Thunderstorm Wind, Gray
- When
- July 7, 6:10 PM CST
- Where
- Gray County, 9.62 mi W of Alanreed
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.230, -100.900
Thunderstorm Wind, Armstrong
- When
- July 7, 6:11 PM CST
- Where
- Armstrong County, 0.57 mi E of Goodnight
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.030, -101.190
Thunderstorm Wind, Hemphill
- When
- July 7, 6:22 PM CST
- Where
- Hemphill County, 9.59 mi NW of Gageby
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.710, -100.460
Thunderstorm Wind, Lipscomb
- When
- July 7, 6:27 PM CST to 6:35 PM CST
- Where
- Lipscomb County, 7.83 mi W of Lipscomb
- Measured
- 83 kt (96 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.220, -100.410
The first 60 mph plus wind gust was measured at 76 mph at 1927CDT. The mesonet then quickly measured a 95 and 96 mph wind gust over the next two minute. The last wind gust of 61 mph was at 1935CDT.
Flood, Ochiltree
- When
- July 7, 6:58 PM CST to 7:58 PM CST
- Where
- Ochiltree County, 0.88 mi SSW of Perryton to 1.52 mi SE of Perryton
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.389, -100.808
Reports of street flooding in the city of Perryton were received from broadcast media. Also it was reported that around 4 rainfall received in a short period of time.
Thunderstorm Wind, Gray
- When
- July 7, 7:06 PM CST
- Where
- Gray County, 1.83 mi ENE of Mc Lean
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.240, -100.570
Thunderstorm Wind, Collingsworth
- When
- July 7, 7:10 PM CST
- Where
- Collingsworth County, 0.57 mi E of Wellington
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.850, -100.210
Multiple reports of tree damage across Wellington were given to the weather office in Amarillo. Branches ranges from 1 inch to greater than 3 inches.
Thunderstorm Wind, Collingsworth
- When
- July 7, 7:16 PM CST to 7:29 PM CST
- Where
- Collingsworth County, 5.74 mi SE of Wellington
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.790, -100.150
The first severe wind gust was 66 mph at 2016CDT. Another gust of 73 mph was measured at 2018CDT. Then, the mesonet measured an even higher wind gust of 76 mph at 2025CDT and continued to gust over 58 mph through 2029CDT.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Oklahoma, July 7, 2023$160,000 · EF1 · 30 events
- Flash Flooding in Vermont, July 7, 2023$450,000 · 6 events
- Damaging Wind and Lightning Strike in North Carolina, July 7, 2023$500,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in Missouri, July 7 to 8, 2023$260,000 · 1 in hail · 6 events
- Wildfire in Washington, July 7 to 31, 2023$300,000 · 1 event
- Hail and Damaging Winds in Vermont, July 7, 2023$117,000 · 1 in hail · 8 events
- Flash Flood and Hail in North Carolina, July 7, 2023$64,000 · 1.25 in hail · 19 events
- Flash Flooding in New York, July 7, 2023$125,000 · 2 events
- Damaging Winds in New York, July 7, 2023$100,000 · 60 kt wind · 4 events
- Damaging Winds in Georgia, July 7 to 8, 2023$100,000 · 55 kt wind · 2 events
- Lightning Strike in Nebraska, July 7, 20236 injured · 1 event
- Flash Flooding and Flooding in New York, July 7, 2023$31,000 · 50 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118021, 1118022, 1180959, 1118023, 1118024, 1118025, 1118017, 1118026, 1118018, 1118027, 1118028, 1118019, 1118029, 1118030, 1118031, 1118032, 1118033, 1118034, 1118035, 1118036, 1118038, 1118016, 1118039, 1118020, 1118040.